The People's Perspective on Medicine

Turbo-Charged Rogaine Grows Hair

Q. I’ve been using Rogaine (minoxidil) for more than 12 years to slow hair loss. I started taking the oral medicine Proscar when I heard that this drug could also help grow hair. (Proscar was cheaper and stronger than Propecia.)

It worked well to give me denser hair, even better than Rogaine, but it had negative side effects. The climax during intercourse was less than climactic.

To get around this, I tried splitting the 5 mg Proscar tablets into five chunks of 1 mg each. That’s hard, so I ground up five 5 mg tablets and put them into a one-month supply of Rogaine liquid. I mixed the drugs together and put the solution on my scalp. It works like a charm and I have no more sexual side effects.

I tried not using the Proscar and my hair began falling out again immediately, so the mixture is better than Rogaine alone. I warm the solution before I put it on my scalp and it soaks in quickly. I’ve checked the bottle at the end of the month and there’s not a speck of residue.

A. Finasteride is the active ingredient in both Proscar (for prostate enlargement) and Propecia (for male pattern baldness). It blocks the conversion of testosterone to dihydrotestosterone (DHT), which causes both problems.

Oral finasteride has been linked to sexual side effects. Your experiment may have sidestepped this problem. We could find no scientific study of this combination.

One caution: finasteride in any form must be kept away from pregnant women. DHT is essential for a male fetus to develop masculine characteristics.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.5- 2 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 9 comments
Comments
Add your comment

I wanted to point out some details that might be important, and get your feedback. If a one month supply of Rogaine is 30 ml or 1 ounce, you may be adding too much proscar (finasteride). Assuming 30 ml is about 30 mg. it would appear adding 5 crushed up 5 mg tablets of proscar, would give (25/30) 83% or perhaps (25/55) 45% solution of finasteride (this discounts the Rogaine amount).

My chemistry is very rusty, so correct me if I’m wrong. At any rate, I’m having similar side effects as you with oral finasteride, so I want to try your topical solution method. If I’m correct about the strength of your solution, it must mean we can tolerate a lot more finasteride topically.

I had enlarged posterior cervical lymph nodes on one side. Went to many docs and had scans. It stopped getting larger only after two months of completely stopping minoxidil 5%. It started getting smaller at three months, and much smaller at four months. Doctors wanted to do a biopsy to rule out lymphoma, but thanks to online research like this one I asked to hold off to see whether stopping minoxidil will make it smaller. I also started eating health, an blending and juicing 2 litters per day, plus taking grounding 75 grams of flax seeds. I didn’t know the cause and wanted to move in both directions, improving diet and removing the drug.

I have taken both the liquid and the foam, and think it is the rogaine foam that makes it worst, but I am done with minoxidil altogether. The reason is that if your skin gets damaged from the alcohol, more so after years of use, as you absorb more of it, causing inflammation that takes a long time to subside. Alcohol is an inactive ingredient, used to deliver minoxidil into your body. Many people are either allergic, where it affects the entire body, or they have an inflamed scalp. From what I have read, the foam is also more absorbable than the liquid, meaning that if skin is bruised and flaky, much more is entered into the body.

I don’t believe that the risks are spelled out properly. Even if you take it only once a day, or just a few times a week, or pause every two weeks, or wash it after just a few minutes instead of waiting 4 hours, you may still be absorbing a lot more than the recommended use because of the damage it does to your skin.

I used Minoxidil %5 for 3 years and noticed that my Posterior cervical lymph node (right back of the neck) were enlarged

I went to three doctors to make sure that I’m ok as posterior cervical lymph nodes usually point to Tuberculosis, lymphoma, head and neck malignancy.

I just decided to stop using it to see how things will be going.

I had the same problem too after using minoxidil for about 4 years, I had an enlarged lymph node in the right side of the neck 3 weeks ago & it became semi normal after 2 days but still bigger than the normal till now & I found the occipital lymph node (back of the neck) too in the same side is bigger than the normal, I ceased minoxidil cause the health is more important than the hair for sure, everyone had this inflammation must NOT be worry cause its due to a chemical reaction due to the minoxidil but you must visit the doctor to be sure.

My cervical lymph nodes are also enlarged and it’s worrying me. I’ve been using minoxidil for a few months now. I presume it’s a side effect of regaine. However enlarged cervical lymph nodes do need assessment. Not sure whether to continue with regaine or not.
Thanks a lot for sharing your experience. It’s eased things a bit for me.

I was just searching for others with swollen neck lymph nodes after rogaine. It really has been a health problem for the last 7 years after using minoxidil and rogaine for 2 years. When it is swollen, my neck hurts left side, my left shoulder hurts, and the last two days my left arm tingles.
I too had fun times with the doctor trying to eliminate other possibilities. It is fun: it swells more (for around a day) after sex or after rubbing my scalp. Lately I shaved my head and rubbed my scalp a lot, and that is why I am getting my current symptoms. Doctors didn’t know what to do about those two cause-effects. If I could give anyone advice, it would be to take the energy you invest in medications and side-effect fun, and instead invest it in working out and investigating how to look good without hair. As for my symptoms, I have to believe that minoxidil is still getting cleared from my tissue, and when it is gone, my symptoms will disappear.

Hi,
I also used rogaine for two and a half years. One of my lymph nodes in the back of my neck was swollen and still it is. I went to the doctor who made some tests. They don’t know what is the problem. My lymph node still big, so I’m worried.
How is your lymph nodes? Where they reduced? Are they ok today? If you push your lymph nodes are the sensitive or not? My swollen lymph node is not sensitive at all.

I used rogaine and had a good and bad experience. At first I realized my hair was growing and was so excited and happy and at the same time my lymph nodes in my neck were swollen. So I went to the doctor and paid about 1500 dollars to have my blood and other tests done only to realize that nothing was wrong with me. At present although my cervical lymph nodes have reduced in size they are still larger than they were initially.
I ceased use of this product and I strongly recommend that the FDA take a closer look at this product.

This is an interesting post, but I would caution your readers, as what is suggested here is to combine Rogaine liquid with Proscar (finasteride) for a topical combined product with synergistic effects.
Here are some synergistic effects I have gotten from using Rogaine foam daily for about 13 months: Prostate enlargement and all of its accompanying symptoms including needing to pee every 20 minutes, never feeling like I am done after peeing, bladder neck irritation, pelvic floor irritation, loss of libido, etc.
ALL of these symptoms stopped, not after spending $$$ at the urologist, and not after taking prescribed doxycycline antibiotic for 4 weeks, and not after taking Flomax for weeks, (with side effects including orthostatic hypotension), BUT AFTER CEASING THE USE OF ROGAINE FOAM!!
So, for some folks anyway, Rogaine foam can actually contribute to, dare I say, CAUSE PROSTATE ENLARGEMENT, aka BPH. Now, this may be a new concept for some, but think about it!
Now, 10 days after stopping the use of Rogaine, my prostate has returned to normal. Hey guys – maybe we are better off not trying to fool Nature with these hormone-mimicking chemicals after all.
Food for thought for those who are heavy users of Rogaine, Finasteride, Propecia, etc. If your prostate is giving you grief, try a 10 day hiatus from your hair meds and see what happens!

* Be nice, and don't over share. View comment policy^